Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 16, 2021Bedford County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 16, 2021, 2:41 PM EDT for Bedford County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:41 PM EDT (18:41 UTC)
Expired
Jul 16, 2021, 3:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KRNK 161841
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Fri Jul 16 2021

VAZ034-161915-
Bedford-
241 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL BEDFORD COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of 
central Bedford County.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3719 7963 3731 7962 3733 7940 3717 7944
TIME...MOT...LOC 1841Z 273DEG 7KT 3726 7955 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 10:19 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 10:19 AM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1019 AM EDT Fri Jul 16 2021

.SYNOPSIS...
Persistent summer pattern continues today with hot and humid
conditions with isolated afternoon thunderstorms. Then, a cold
front approaches the area on Saturday with more numerous
thunderstorms. The passage of this front will introduce slightly
cooler temperatures for next week, and lower humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 1015 AM EDT Friday...

   Continue hot and humid with isolated afternoon showers and
   thunderstorms.

The combination of solar heating and orographic lift will
generate isolated to widely scattered showers and thunderstorms
this afternoon, mainly along the southern Blue Ridge and in the
Piedmont along the Virginia/North Carolina border. The HIRES-
ARW,NAM, and GFS indicated the best chances between 18z/2pm to
00z/8pm. Severe weather is not expected with the marginal
threat on the SPC Day 1 Convective outlook to our north from
Pennsylvania westward along the Ohio River. However, a stronger
thunderstorm could produce locally gusty winds, and brief heavy
rainfall. Interesting to note that the NAM does generate a
healthy SCAPE around 1500 J/KG in the piedmont.

High temperatures this afternoon will range from around 80
degrees in the mountains to the lower to mid 90s in the
piedmont(850mb temperatures as high as plus 20 to 22). Any
convection this afternoon will diminish with the loss of solar
heating. Pockets of fog will develop tonight into Saturday
morning. Low temperatures tonight will range from the upper 50s
in the mountains to around 70 degrees in the piedmont.

Confidence remains high in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Friday...

     Active Weather Expected Through the Weekend...

A broad upper trough sagging southward through the weekend and
into the first part of next week will be the focus for a rather
active weather period, especially for this time of the year. A
preceding frontal system will drift south into the region late
Saturday. The air mass in advance of this frontal system will be
primed for showers and thunderstorms with pre-frontal heating
pushing surface-based CAPE to around 2000 J/KG. With a near
tropical air mass in place supporting PWATS around 2.0 inches,
numerous showers and thunderstorms should develop during the
early and mid-afternoon across the western areas and spread east
during the evening. The front will sag slowly southeast into
to near the VA/NC border by Sunday. Some convective activity is
expected to linger all night especially near the frontal zone
which should be near the I-81 corridor Saturday Night/Sunday
Morning. Numerous showers and thunderstorms will redevelop
Sunday with the main focus then across the
central/eastern/southern parts of the CWA.

The main concern both days will be heavy rainfall and possible
localized flooding or flash flooding. The area of greatest
concern on Saturday will be across the western mountains, and
especially western NC into far southwest VA, roughly Watauga
northward into Grayson/Smyth/Tazewell/Wythe area. Model average
QPF is in the 2-3 inch range for the 24 hours ending Sunday
morning across these areas. WPC has outlooked much of this area
for a "marginal" risk of excessive rain and a possible "slight"
risk for NW NC was discussed with WPC this morning and will be
reconsidered in later outlooks.

With respect to severe, the threat for such appears to be lower
than the flooding threat given weak dynamics and weak shear.
However, as noted above, CAPE Saturday afternoon will average in
the 1500-2000 J/KG range across western parts of the CWA and
this could certainly fuel some strong pulse thunderstorms with
frequent cloud-to-ground lightning and possibly wet microbursts.
The greatest threat for severe on Sunday will shift east and
south into the VA/NC Piedmont and Foothills.

Saturday will be the warmest day of the period in advance of the
front. There shouldn't be any problem reaching the 80s west and
lower to mid 90s east before clouds, showers, and thunderstorms
develop. Thus, it will be very warm and humid Saturday
afternoon, but will be quickly punctuated by afternoon showers
and thunderstorms in the west. Sunday will be notably cooler in
the west with high temperatures only in the 70s, but 80s should
still be attainable in the east before widespread showers and
thunderstorms develop and overspread that region once again.

It should be noted that the latest model trends show the front
pushing south a bit quicker than expected in earlier forecasts,
thus have trended pops down a bit more than in previous
forecasts and a bit quicker than noted by the NBM. The GFS is on
the fast end of the spectrum, while the ECMWF is on the slower
end.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Probability of Precipitation,
- High Confidence in Wind Direction and Speed
- High Confidence in Thunder Probabilities.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

     Potentially Drier and Unseasonably Cool Conditions Through
Much of the Period...

The weekend/Monday frontal system is expected to drift into the
central North Carolina area by Tuesday morning. The broad upper
trough that sags southward through the eastern part of the U.S.
during he weekend will slowly retrograde southwest into the
MidSouth during the mid/later half of the week. There remain
multiple questions as to how quickly and how completely all of
this will actually occur. There is certainly the potential for
the frontal system to be even slower than indicated given the
pattern. Even in the most aggressive southward push of
drier/cooler air will leave moist air with PWATS near 2.0 inches
only a short distance to our south. Several models indicate the
potential for shower/thunderstorm chances to continue across the
western NC mountains through the first half of the week.
Confidence is higher that much of Virginia north of U.S. 58
should see drier and cooler conditions with lower
dewpoints/humidity values by Tuesday/Wednesday. 850mb
temperatures are progged to drop to around +8C which yield highs
in the 70s and lows in the 50s, but not sure the air will dry
out enough lows in the 50s, certainly not south of U.S. 58.

Wednesday night into Thursday a secondary frontal system will
drop down through the mean eastern U.S. trough. Although across
the north, moisture will be more limited than with the first
front, still feel enough moisture will be present for scattered
showers/thunderstorms with a frontal system in mid-July.

As noted above, look for below normal high temperatures and new
normal low temperatures through the period. Highs will be mostly
in the 70s north and mountains to the 80s piedmont. Lows will
remain mostly in the 60s with some 50s in the northern higher
elevations, such as BLF/LWB, etc.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Probabilities of Precipitation,
- Moderate to High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 600 AM EDT Friday...

VFR prevails through the period. Exception will be MVFR to LIFR
fog in the valleys overnight into Friday morning.

Fog has developed in the western river valleys this morning.
KLWB has dropped in LIFR fog this morning. Patchy fog has also
formed in the New River Valley. This morning's fog and low
clouds will dissipate by 13Z/9AM on Friday.

Little change in the weather pattern expected today into tonight.
Isolated to scattered thunderstorms will begin to develop after
noon, with best coverage south of a GEV-SIF line, and not
enough to warrant mention in the tafs. Pockets of fog will
develop tonight into Saturday morning.

Above average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

A front will bring numerous showers/storms for Saturday and
Sunday with greater coverage of sub-VFR ceilings and
visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...AMS/KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...KK/WP
Hazardous weather outlook, Jul 16, 5:13 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
513 AM EDT Fri Jul 16 2021

NCZ001>006-018>020-171100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
513 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front Saturday through Monday will support
numerous showers and thunderstorms through the period. Locally heavy
rainfall leading to localized flooding or flash flooding will be
possible. For the period Tuesday through Thursday, the probability
for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation will be possible Saturday through Monday,
primarily to report areas of heavy rainfall and possible flooding.

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
171100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
513 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front Saturday through Monday will support
numerous showers and thunderstorms through the period. Some of these
storms could become strong to severe Saturday afternoon and evening,
mainly north of the North Carolina/Virginia border. Locally heavy
rainfall leading to localized flooding or flash flooding will also be
possible. For the period Tuesday through Thursday, the probability
for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation will be possible Saturday through Monday,
primarily to report areas of heavy rainfall and possible flooding.

RAB

In the hours before

Special weather statement, Jul 16, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Fri Jul 16 2021

VAZ034-161915-
Bedford-
241 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BEDFORD COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of
central Bedford County.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3719 7963 3731 7962 3733 7940 3717 7944
TIME...MOT...LOC 1841Z 273DEG 7KT 3726 7955

RR

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.